Colorado, 2004

Heavy Rain in Colorado, September 20, 2004

September 20, 2004 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall caused Vallecito Creek to run bankfull for several hours which threatened 30 homes in the Mountain River Subdivision north of Vallecito Reservoir.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall caused Vallecito Creek to run bankfull for several hours which threatened 30 homes in the Mountain River Subdivision north of Vallecito Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 20, 3:30 AM MST, 5 hours earlier.

Area forecast discussion, Sep 20, 3:30 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT MON SEP 20 2004

.SHORT TERM (TODAY THROUGH TUESDAY)...
DEEP TROPICAL MOISTURE PLUME HAS SHIFTED EAST OF OUR FORECAST AREA
AND IS NO LONGER A PLAYER.  HOWEVER...AMPLIFIED WESTERN CONUS TROUGH
WILL IMPACT OUR WEATHER FOR THE NEXT COUPLE OF DAYS.  DIVERGENCE
ALOFT ASSOCIATED WITH H3 130 KNOT JET OVER NE UTAH...IN A MOIST AND
UNSTABLE ENVIRONMENT...CONTINUES TO PRODUCE A LINE OF SHOWERS WITH
ISOLATED THUNDERSTORMS THIS MORNING FROM EXTREME ERN UTAH INTO NW
COLORADO.  SHEAR PROFILE WILL BE TOO STRONG FOR ANY STRONG
UPDRAFTS...AND THIS IS EVIDENT ON SATELLITE INFRARED WHERE CLOUD TOPS
ARE NOT VERY HIGH.  HOWEVER...BELOW 500 MB THE ATMOSPHERE REMAINS
MOIST AND EXPECT NUMEROUS SHOWERS WITH LOCAL AREAS OF MODERATE RAIN
TODAY OVER THE NORTHERN 2/3RDS OF WRN COLORADO AS THE JET CORE
SHIFTS EAST.

RAW SITES OVER EXTREME NW UTAH INDICATE THAT THE FRONT IS SPILLING
OVER THE ERN UINTA MOUNTAINS WILL MOVE ACROSS THE UINTA BASIN AND
INTO NW COLORADO TODAY.  THE FRONT WILL NOT BE WELL DEFINED AND
SOMEWHAT DIFFUSED AS IT HAS MOVED TOO FAR EAST OF THE MAIN TROUGH.
IN THE SHORT TERM...EXPECT MINIMAL EASTWARD PROGRESSION OF WRN CONUS
TROUGH AS ENERGY ON ITS BACK SIDE (WATER VAPOR SHOWS A DISTINCT
CIRCULATION OVER NWRN CALIFORNIA) DIVES INTO THE BASE OF THE TROUGH.
BUT FARTHER UPSTREAM OVER THE GULF OF ALASKA...APPEARS THAT
ADDITIONAL COLD AIR SUPPORT IS BEING CUT OFF.  THEREFORE HAVE
ACCEPTED THE MODELS SOLUTION THAT THE WRN CONUS TROUGH WILL SHIFT
SLOWLY EASTWARD TONIGHT AND TUESDAY.  THE H7 LOW CENTER WILL BE
EXPECTED TO MOVE INTO NWRN COLORADO BY EARLY TUESDAY MORNING.
SHOWERS WILL REDEVELOP OVER THE NORTHERN HALF OF THE FORECAST AREA
AS THE COLD TROUGH APPROACHES.  ALSO...THE SNOW LEVELS WILL LOWER...
POSSIBLY AS LOW AS 7500 FEET OVER NORTHERN AND CENTRAL MOUNTAINS. THE
DAY SHIFT MAY NEED TO CONSIDER WINTER WEATHER HIGHLIGHTS FOR LATER
TONIGHT AND TUESDAY.  FOR THE SOUTHERN ZONES...MUCH DRIER WITH
WEAKER DYNAMICS RESULTING IN GENERALLY DRY CONDITIONS FOR THE
VALLEYS.  BUT SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE OVER
THE SOUTHERN MOUNTAINS.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
BLOCKING HIGH PRESSURE OVER THE EASTERN UNITED STATES WILL KEEP A
TROF OF LOW PRESSURE OVER OUR CWA THRU WED ACCORDING TO THE GFS/EC.
THE DGEX IS THE ODD MAN OUT WITH THE TROF LINGERING OVER WRN
COLORADO THRU THURSDAY MORNING. HIGH PRESSURE WILL REBUILD LATE IN
THE WEEK.

TUESDAY NIGHT-WEDNESDAY...CONSENSUS AMONG SHORT RANGE MDLS SHOW A
SLOW MOVING TROF ANCHORED OVER ERN UTAH. THIS WILL PUT MOST OF
WESTERN COLORADO IN A FAVORABLE LOCATION TO PICK UP PCPN AS
JET DYNAMICS...THERMAL BOUNDARY AND PLENTIFUL MSTR WORK IN CONCERT.
SUSPECT ADDITIONAL FLOODING PROBLEMS MAY OCCUR IN THE SRN SAN
JUANS ESPECIALLY IN THE VICINITY OF PAGOSA SPRINGS WERE SOME FLOODING
HAS ALREADY BEEN REPORTED. THICKNESS VALUES CONTINUE TO FALL TUESDAY
NIGHT WITH THE SNOW LEVEL NEAR 6000 FEET IN THE NORTHWEST BUT
REMAINING FAIRLY HIGH (9000-10000 FEET) OVER THE SOUTHEASTERN
MOUNTAINS OF OUR CWA. LOWS TUESDAY NIGHT WILL BE IN THE 30S TO AROUND
40 FOR THE LOWER VALLEYS. AT THIS TIME IT APPEARS ENOUGH LOW LEVEL
MOISTURE AND CLOUDS SHOULD BE AROUND TO PREVENT A WIDESPREAD FREEZE
FOR THE LOWER VALLEYS. DAYTIME HIGHS WEDNESDAY WILL BE 10 TO 20
DEGREES BELOW NORMAL. DRYING STARTS TO TAKE PLACE WED NIGHT AS LOW
SHIFTS SLOWLY EWRD.

THURSDAY-SUNDAY...THE TROF IS REPLACED BY A W-NWRLY FLOW THURSDAY
WITH SOME LINGER MSTR OVER THE NRN MTNS. OTHER THAN SOME ISOLD
SHWRS OVER THE PARK AND GORE RANGES EXPECT DRY CONDITIONS ELSEWHERE.
HIGH PRESSURE BUILDS OVER THE GRT BASIN FRIDAY AND SHIFTS SLOWLY
EWRD DURING THE WEEKEND BRINGING DRYING AND WARMING CONDITIONS. TEMPS
SHOULD RETURN TO NEAR SEASONAL NORMALS BY THE WEEKEND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC/TAL
Hazardous weather outlook, Sep 20, 5:00 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON SEP 20 2004

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON SEP 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS WITH THUNDERSTORMS WILL CONTINUE TODAY...MORE
NUMEROUS OVER NORTHWEST COLORADO.  BRIEF MODERATE RAIN WILL BE
POSSIBLE...BUT EXTENDED PERIODS OF HEAVY RAIN WILL NOT BE
EXPECTED.

A COLD FRONT WILL MOVE INTO EASTERN UTAH AND PARTS OF WESTERN
COLORADO TODAY AND THIS EVENING.  THE COLD FRONT WILL LOWER SNOW
LEVELS IN THE MOUNTAINS WITH UP TO 2 INCHES OF SNOW ABOVE 8000 FEET
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY...SCATTERED SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS ...
MORE NUMEROUS IN THE NORTHERN AND CENTRAL MOUNTAINS.  EXPECT SOME
SNOWFALL ACCUMULATIONS ABOVE 8000 FEET WITH AMOUNTS GENERALLY LESS
THAN 6 INCHES.  ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE.

WEDNESDAY...SNOW SHOWERS IN THE MOUNTAINS WILL BE DECREASING.  SOME
LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE.

THURSDAY...SOME VALLEYS WILL HAVE THEIR FIRST FROST OF THE SEASON.
MANY VALLEYS ABOVE 5000 FEET WILL FALL AT OR BELOW 32 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
September 20, 8:30 AM MST to 11:31 AM MST
Where
La Plata County, 17 mi N of Bayfield
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423772.